OK, my apologies to Insulet concerning My criticizing the technology MANY, MANY times, especially because my bg's never seemed to be dropping like I would expect them to after a bolus (of course my immediate culprit is the pod)- Had a discussion with my endo recently and he told me that it sounded more like I had been the victim of "Bad Insulin" which happens many more times than anyone would ever think! (those are his words, not mine) I went to my pharmacy to see what they say and they agree with him....they gave me a new vile no questions asked! Any one else ever hear this or encounter this? Seems unlikely to me, although it would explain alot with the problems I've had. Comments?
Also consider maybe the brand/type. I've only used Lilly and Novo insulins and have really not seem much difference. But I've read where a lot of Type 1's will see major differences between the two.
There are so many options of insulin today for diabetics that maybe something like the newer faster acting insulins might do you some good. I know I'm looking into them for me, like the Lispro brand. Here's a nice "why" article on these types of insulins: http://asweetlife.org/feature/better-faster-stronger-creating-ultra-rapid-insulin/
Although I cannot attribute to "bad insulin", we have had MULTIPLE occasions where we bolus, bolus, bolus without a response. I have tested the insulin theory by giving a manual bolus, to which my sons BG will respond- most of the time. I have suspected air bubbles, rf interference, absorption issues, growth hormones-- but when it boils down to it WHO KNOWS! One thing I have found that does seem to work is setting a high temp basal and that seems to eventually bring him down.
As a Type 1 I have found that Novo is a little faster acting but more measured, or gradual response. Insulin at body temp has a very short shelf life and you are also depending on the shipping system from the factory in keeping the product refrigerated properly until you get it. Ever buy a bottle of milk way before expiration and have it spoil by morning?
Controlling BG is like walking a highwire, blindfolded, in gusty wind without a balance pole. Everything you do, or don't do affects it.
Faster is also not always better. Takes time to digest and digestion is dependant on type of foods. I have often come in after a little exercise or exercised right after eating eat a 100 carb meal and have the BG drop like a stone 2 hrs later.
yes, my endo says that you can bad insulin. I also know that with the pod you can also just get a bad infusion. If I suddenly have bad numbers for 6 hours after changing a pod, I will simply discard it & put on a new one somewhere else & invariably my numbers will immediately come down.
I think the Pumps are better than MDI & the OmniPod looks like the best. However, BGs get affected by a range of other things. Some people talk as though the Pump / OmniPod will make Diabetes a walk in the park, when it can’t. Thank you for keeping reality in the picture!
Did you ever inject directly with the insulin? Or did you keep bolusing and blaming the Pod?
If Boluses aren't working I always suggest an injection.
I have had numerous time where my insulin was bad…it occurred more with my languages then hum along, but it did occur.
Thank you all for your responses...I truly did not think "Bad insulin" could exist! Lesson learned, I guess. Just oNE MORE THING WE NEED TO BE CONSCIOUS OF......and yes, Seth, I always inject if the pod doesnt seem to be working!
Glad you worked that out Steve.
From the topic, I had visions of my insulin sneaking out at night to break into cars, smoke, and listen to that rock and roll music.
Thanks for the Laugh! Now that would be "Naughty, naughty insulin!"
After doing the whole insulin thing for 22 years, I am likewise convinced that "bad insulin" occurs a whole lot more often than is reported. I have had situations where I have bolused, and bolused, and bolused only to have nothing happen. I have replaced everything (infusion sets and reservoirs in my pre-OmniPod days, whole pods) except the insulin vial involved only to have nothing happen. After I pulled a new vial and replaced everything else once again, everything went back to normal.
I have had this happen about a dozen times in 22 years, and for whatever reason (no offense intended to Eli Lilly), this seemed to happen much more frequently when I was on Humalog. I switched to Apidra four years ago, and it has not happened once.
I probably should have reported these incidents to Lilly or my pharmacy, but instead, I just scolded the insulin and it ran into the trashcan with its tail between its legs.
Thank You Jaybear! I am going to ask my endo about Apidra today! I never tried "scolding" my insulin....next time for sure!
Jaybear- I showed your response to my endo and he agreed 100%, he said "Apidra tends to be much more stable than any of the Lilly insulins, lets swithch and see what happens" He gave me an RX for the Apidra and I have been on it for 3 days now and it looks pretty good...THANK YOU! I OWE MANY APOLOGIES TO INSULET, AS I HAVE TALKED THE POD DOWN FOR SO LONG! I NEVER IMAGINED IT WOULD ACTUALLY BE THE INSULIN I HAVE BEEN USING FOR 30 PLUS YEARS!
I totally have to chime in here.
So what would be the real expiration date for insulin? Has anyone been able to guesstimate?
I usually have problems the last 12-24 hours before a pod change out. But even when using the same vial of insulin to start up the next pod, things seem ok and it's that big SIGH of relief when I can see the numbers start to go down back into normal range again.
I feel like I have absorption issues too, which would explain why I have issues only on the last day of a pod. But there's no way to really tell WHERE I'm going to have an issue! Sites are ok sometimes, but not others....what the heck??
And, HELLO, insulin is freakin' expensive. I have pretty good insurance, but the price of a vial of insulin seems to go up and down more than gas prices. I don't know that I could even bring myself to throw away an entire vial if I suspected it was bad! How do you know?? Aside from the obvious cloudiness.
I kNOW KCCO....REALLY!! I would talk to your Endo and see if Apidra is right for you. It not only seemesd to solve my control issues but my insurance covered it 100% vs. Lilly which BC/BS only covers about 30%. Great all around! And finally, there's no way WE (as LAYMEN) can tell the insulin is bad unless it is doing nothing for your sugars from the pump then do a shot test and see what happens...if nothing then you can just assume it IS bad and approach your pharmacist(explaining everything to them) then finally make an appt. with your endo to see what he/she says. GOOG LUCK, AND PEACE!
Bah. I should have mentioned, I've been using apidra for years now. First in the pens when I was on MDI and now using vials for my pods.
So I guess I'll talk to my doctor about switching back to Humalog.
I think the vial I have open now is bad. The only way I know any of it is working is that I'm holding steady on Dex. Not going up any higher....but not coming down either.
I even pre-bolused a full hour before I ate lunch today and NOTHING. When I actually ate lunch, I got a slight rise on my Dex graph, but now I'm back down (to high, not normal).
I did an injection when I saw that rise, but almost two hours later, I'm still holding steady and not coming down at all.
My husband and I call it chaos theory--what works one day doesn't work the next; the same meals get different results. EH! And this is the second time this has happened to me in the past week. I'm tired of it right now. I feel fine (although guilty for not being able to get my bs down) and I have stuff to do, no time to worry about this right now!
Would you even believe me if I told you that I couldn't get my bs UP yesterday?? I skirted 70 for HOURS yesterday morning and into the afternoon. Too low yesterday, too high today. Eff it!
Delt with highs on the third day and read about a member here who found the holy grail when he switched to Novolog as it seems to be more stable at higher temps. I changed and would thank him if I could as it has worked well for me. I have tried Hunalog and Apidra and found both worked well for the first two days but not the last day. The frustering part is it wasn't consistent. Maybe the temp variations I don't know but am very happy with the Novolog. Best of luck to all who read. Michael
I think the 3rd day problems are caused by the pod lifting. The abdomen is fine, but the arms & legs… I change after 2.5 days if I’m using a site on my back too.